Sign In
CPSI Share                                                                  
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Single or Multiple Incident: Multiple
Date: 9/18/2020 12:00:00 AM
Country: South Korea

A patient was prescribed a chest and abdomen computer tomography (CT) following a diagnosis of non-small cell lung cancer. On the day of the examination, a health care worker discovered that about 10cc of air was introduced into the syringe connected to the patient prior to injecting contrast medium. While sitting on the waiting chair after the examination, the patient lost consciousness fell due to cardiac arrest. The patient recovered consciousness after CPR was performed but died the next day in the intensive care unit. The chest and abdomen computed tomography images taken just before the incident suggest a cardiac arrest caused by air embolism. Recommendations and examples of related preventive activities are included to prevent patient safety incidents that cause air ingress into veins due to careless use of automatic contrast media injectors.

Additional Details

Device:
Automatic contrast media injectors
Medication/Gas/Fluid:
Contrast media


A fatal risk caused by carelessness in the use of an automatic contrast media injector